NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why should a tourniquet not be left on for a long time before taking blood?

  1. AIt stops the needle from entering the vein because the vein is too hard
  2. BIt makes the blood turn blue in the tube
  3. CIt can change the results, for example by concentrating the blood
  4. DIt makes the patient's arm grow stronger
2.Nursing fundamentalsHard

During tracheal suction a patient's SpO₂ falls from 95% to 85% and the heart rate drops. What should the nurse do?

  1. AContinue until all the secretions have been removed from the airway
  2. BStop suctioning and give oxygen until the patient recovers
  3. CInsert the catheter further into the airway
  4. DIncrease the suction pressure to finish faster
3.Infection control & patient safetyMedium

A patient has leftover opioid tablets after surgery. Which advice about disposal is best?

  1. AGive them to a friend or relative who has back pain
  2. BReturn them to a pharmacy or an approved take-back site
  3. CLeave them in the bathroom cabinet indefinitely
  4. DKeep them in an unlocked drawer at home in case of future pain
4.Infection control & patient safetyHard

Who should mark the operative site before surgery?

  1. AAny member of the operating room team after anesthesia starts
  2. BThe person who will perform the procedure, with the patient involved where possible
  3. CThe patient, alone, using a marker pen at home on the night before surgery
  4. DThe admitting clerk, using the information written on the consent form
5.Prioritization & delegationMedium

Before giving a scheduled dose of metoprolol, which assessment is most important?

  1. AApical pulse and blood pressure
  2. BTemperature and the latest pain score
  3. CBowel sounds and urine color
  4. DBlood glucose and weight
6.Prioritization & delegationHard

An adult choking on food is coughing forcefully and can speak a little. What should the nurse do?

  1. ASweep the mouth blindly with a finger
  2. BGive the patient water to wash the food down
  3. CGive abdominal thrusts straight away until the food comes out
  4. DEncourage the patient to keep coughing and stay with them
7.Clinical nursingMedium

A patient with hyponatraemia should be especially monitored for:

  1. AIncreased hair growth
  2. BHearing loss
  3. CConfusion, headache and seizures
  4. DBright red rash
8.Clinical nursingHard

A patient starting a DOAC is taught about missed doses. Which statement shows a need for further teaching?

  1. A"If I forget a dose, I'll take two the next day to catch up."
  2. B"I will tell other doctors and my dentist I take an anticoagulant."
  3. C"I will report any blood in my urine."
  4. D"I will take it at the same time each day."
9.Lab values & electrolytesMedium

The laboratory phones the ward with a critical potassium result of 6.9 mEq/L. What should the nurse do?

  1. AAsk the laboratory to repeat the test before telling anyone
  2. BWait for the written report to arrive before taking any action at all
  3. CRecord the value and hand it over to the next shift
  4. DRead back the value, assess the patient and inform the provider
10.Lab values & electrolytesHard

A young man has a swollen knee after minor trauma. His aPTT is prolonged, but his PT/INR and platelet count are normal. Which condition fits best?

  1. ADisseminated intravascular coagulation
  2. BImmune thrombocytopenia (ITP)
  3. CVitamin K deficiency from poor diet
  4. DHemophilia A (factor VIII deficiency)
11.PharmacologyMedium

Why is aspirin avoided in children and teenagers with viral illnesses such as flu or chickenpox?

  1. AIt stops the vaccine from working
  2. BIt is linked to Reye's syndrome, which harms the liver and brain
  3. CIt causes grey baby syndrome
  4. DIt causes severe, permanent hearing loss in young children
12.PharmacologyHard

A patient with myasthenia gravis took extra pyridostigmine doses. She now has increasing weakness, heavy salivation, sweating, small pupils and diarrhoea. What is the most likely cause?

  1. AMyasthenic crisis from too little anticholinesterase drug
  2. BA stroke unrelated to the medication
  3. CCholinergic crisis from too much anticholinesterase drug
  4. DAn allergic reaction to pyridostigmine
13.Med-surg: cardiovascular & respiratoryMedium

The monitor shows ventricular fibrillation. The patient is unresponsive and not breathing normally. What is the key treatment?

  1. AIV atropine and external pacing
  2. BSynchronised cardioversion under deep sedation
  3. CCPR and defibrillation as soon as possible
  4. DRapid IV adenosine followed by a flush
14.Med-surg: cardiovascular & respiratoryHard

A nurse phones the doctor about a patient with pneumonia whose observations are worsening. Using SBAR, which statement is the clearest "recommendation"?

  1. A"I think he may have sepsis; please review him within 30 minutes."
  2. B"His heart rate is 124/min, his BP is 88/50 mmHg and he is confused."
  3. C"I am calling about the patient in bed 6."
  4. D"He is 72 and was admitted yesterday with community-acquired pneumonia."
15.Med-surg: neuro, endocrine & renalMedium

Which urine finding best distinguishes diabetes insipidus from SIADH?

  1. ADI gives glucose in the urine; SIADH gives protein
  2. BBoth conditions give very concentrated urine
  3. CDI gives concentrated urine; SIADH gives dilute urine
  4. DDI gives dilute urine; SIADH gives concentrated urine
16.Med-surg: neuro, endocrine & renalHard

The night after hip surgery, an 84-year-old becomes suddenly confused and tries to pull out their IV line. What is the most appropriate first step?

  1. ALook for causes such as low oxygen, pain, retention or infection
  2. BTell the family that this is the start of dementia
  3. CAsk for a strong sedative so that the patient can sleep
  4. DApply wrist restraints to protect the IV line
17.Med-surg: GI, perioperative & oncologyMedium

How does sucralfate help a peptic ulcer heal?

  1. AIt blocks histamine receptors on parietal cells
  2. BIt speeds up emptying of the stomach
  3. CIt kills H. pylori in the stomach lining
  4. DIt forms a protective coating over the ulcer base
18.Med-surg: GI, perioperative & oncologyHard

A patient has a category (stage) 2 pressure ulcer on the sacrum. Which plan is most appropriate?

  1. AMassage around the wound every hour to stimulate blood flow to the skin
  2. BOffload the area, manage moisture, support nutrition and dress it
  3. CLeave it uncovered and dry it with a hair dryer
  4. DSit the patient upright in a chair for most of the day
19.Maternity & obstetric nursingMedium

Which position of the fetal head presents the smallest diameter to the pelvis?

  1. AFull flexion, with the chin on the chest
  2. BFull extension, with the face presenting
  3. CPartial extension, with the brow presenting
  4. DA neutral position with no flexion
20.Maternity & obstetric nursingHard

A multiparous woman arrives with strong contractions and the baby is born within an hour of their onset. What should the nurse monitor closely afterwards?

  1. AUterine tone, bleeding and newborn injury
  2. BOnly the newborn's blood glucose
  3. COnly the mother's temperature
  4. DThe mother's ability to walk alone
21.Pediatric nursingMedium

A child with a myelomeningocele has a neurogenic bladder. Which management is usual?

  1. AClean intermittent catheterisation
  2. BA permanent catheter left in place for life
  3. CWaiting for bladder control to develop naturally
  4. DRestricting fluids to reduce urine volume
22.Pediatric nursingHard

A parent asks why the HPV vaccine is offered in early adolescence (at about 11 to 13 years, depending on the country). Which answer is best?

  1. AIt works best before any exposure to the virus, and young adolescents respond strongly
  2. BChildren of this age are already likely to have the virus, so it treats the infection
  3. CIt is given at this age because it prevents chickenpox in adolescence
  4. DIt is only effective if given in the first year of secondary school, before exams start
23.Mental health nursingMedium

Which goal for a patient with depression is written in a SMART way?

  1. A"The patient will walk with staff for 15 minutes once a day by Friday."
  2. B"The patient will be happier."
  3. C"The patient will feel better soon."
  4. D"The patient will improve her mood and sleep and start exercising more at some point."
24.Mental health nursingHard

Which intervention is most appropriate for an older patient with delirium?

  1. AKeep the lights on and the television loud all night to keep her alert and stop her from sleeping too much
  2. BUse physical restraints at night to prevent falls
  3. CProvide orientation cues, make sure glasses and hearing aids are used, and involve the family
  4. DMove the patient to a different room each day
25.Nursing math & unit conversionsMedium
12345678910111200:55?11:55 AM12:55 PM2:55 AM12:55 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 00:55 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

00:55
  1. 111:55 AM
  2. 212:55 PM
  3. 32:55 AM
  4. 412:55 AM
26.Nursing math & unit conversionsHard
0.5 mg/h? mcg/min1 mg = 1000 mcg1 h = 60 min

Practice exercise (made-up values, not clinical guidance). An infusion delivers 0.5 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.

0.5 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
22 kg30 mg/kgD = ? mg

A patient weighs 22 kg and is prescribed 30 mg/kg as a single dose. Find the dose D in mg.

22 kg30 mg/kg
D = mg
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A child weighing 20 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 200 mg in 5 mL. What volume V do you give? Round to one decimal place.

20 kg12.5 mg/kg200 mg/5 mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL5 h? gtt/min

Infuse 1500 mL over 5 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

1500 mL5 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
320 mLleft? mL/h3 h left

1000 mL was ordered over 10 hours. After 7 hours you find that 320 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 10 hafter 7 h: 320 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice100 mLmilk200 mLsoup180 mLice chips120 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 100 mLurine325 mLurine425 mLwound drain100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 79 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

79 kg8 hurine: 325 mLurine: 425 mLwound drain: 100 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL150 mL infused125 mL/h15:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 125 mL/h. At 15:00, 150 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL150 mL infused125 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 95% on room air, blood pressure 130/78 mmHg, pulse 76/min, alert, temperature 37.5 °C. What is the NEWS2 total score?

RR 30SpO₂ 95%airSBP 130HR 76AT 37.5 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 10/min, SpO₂ 97% on room air, blood pressure 84/50 mmHg, pulse 70/min, alert, temperature 34.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 10SpO₂ 97%airSBP 84HR 70AT 34.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · It can change the results, for example by concentrating the blood

Why this is the answer

Prolonged tourniquet time causes fluid to leave the vessel and can alter results such as potassium and protein. It is applied only as long as needed.

Answer

C · It can change the results, for example by concentrating the blood
2.Nursing fundamentals

Answer: B · Stop suctioning and give oxygen until the patient recovers

Why this is the answer

Suction removes oxygen and can stimulate the vagus nerve, causing hypoxia and bradycardia. The nurse stops, oxygenates and lets the patient recover before trying again.

Answer

B · Stop suctioning and give oxygen until the patient recovers
3.Infection control & patient safety

Answer: B · Return them to a pharmacy or an approved take-back site

Why this is the answer

Returning unused opioids to a pharmacy or an approved take-back site is the preferred way to dispose of them. Leftover opioids at home can be misused or taken by children or pets.

Answer

B · Return them to a pharmacy or an approved take-back site
4.Infection control & patient safety

Answer: B · The person who will perform the procedure, with the patient involved where possible

Why this is the answer

Under the Universal Protocol, the site is marked by the person performing the procedure, or an authorized delegate, ideally while the patient is awake and can confirm it. This helps prevent wrong-site surgery.

Answer

B · The person who will perform the procedure, with the patient involved where possible
5.Prioritization & delegation

Answer: A · Apical pulse and blood pressure

Why this is the answer

Metoprolol can cause bradycardia and hypotension, so the nurse checks the apical pulse and blood pressure first. The dose is held and reported according to the prescribed parameters.

Answer

A · Apical pulse and blood pressure
6.Prioritization & delegation

Answer: D · Encourage the patient to keep coughing and stay with them

Why this is the answer

A partial obstruction with a forceful cough is best cleared by the patient’s own coughing. The nurse stays and is ready to act if the cough becomes weak or the patient cannot speak or breathe.

Answer

D · Encourage the patient to keep coughing and stay with them
7.Clinical nursing

Answer: C · Confusion, headache and seizures

Why this is the answer

Low sodium causes water to move into brain cells, leading to nausea, headache, confusion and in severe cases seizures. It must be corrected slowly to avoid osmotic demyelination.

Answer

C · Confusion, headache and seizures
8.Clinical nursing

Answer: A · "If I forget a dose, I'll take two the next day to catch up."

Why this is the answer

Doubling up on an anticoagulant increases the bleeding risk. Patients follow the specific missed-dose advice for their drug and never take a double dose.

Answer

A · "If I forget a dose, I'll take two the next day to catch up."
9.Lab values & electrolytes

Answer: D · Read back the value, assess the patient and inform the provider

Why this is the answer

Reading back a verbal result prevents errors. A critical value is reported to the provider without delay, and the nurse assesses the patient, including heart rhythm. A repeat sample may be needed, but it must not delay the response.

Answer

D · Read back the value, assess the patient and inform the provider
10.Lab values & electrolytes

Answer: D · Hemophilia A (factor VIII deficiency)

Why this is the answer

Hemophilia A is an X-linked lack of factor VIII, which belongs to the intrinsic pathway, so only the aPTT is prolonged. Bleeding into joints and muscles is typical. Vitamin K deficiency and DIC prolong the PT as well, and ITP lowers the platelets.

Answer

D · Hemophilia A (factor VIII deficiency)
11.Pharmacology

Answer: B · It is linked to Reye's syndrome, which harms the liver and brain

Why this is the answer

Aspirin given during viral infections in young people is associated with Reye's syndrome, causing acute encephalopathy and liver failure. Paracetamol or ibuprofen is used for fever instead.

Answer

B · It is linked to Reye's syndrome, which harms the liver and brain
12.Pharmacology

Answer: C · Cholinergic crisis from too much anticholinesterase drug

Why this is the answer

Excess acetylcholine causes muscarinic signs (salivation, sweating, miosis, diarrhoea) and depolarising weakness. In myasthenic crisis, weakness occurs without these cholinergic signs; both can cause respiratory failure.

Answer

C · Cholinergic crisis from too much anticholinesterase drug
13.Med-surg: cardiovascular & respiratory

Answer: C · CPR and defibrillation as soon as possible

Why this is the answer

Ventricular fibrillation is a cardiac arrest rhythm. High-quality CPR and early unsynchronised defibrillation are the interventions that improve survival. Synchronised cardioversion is for tachyarrhythmias with a pulse; atropine and pacing are for bradycardia.

Answer

C · CPR and defibrillation as soon as possible
14.Med-surg: cardiovascular & respiratory

Answer: A · "I think he may have sepsis; please review him within 30 minutes."

Why this is the answer

In SBAR, the recommendation states clearly what the nurse needs and how quickly, such as a review within a set time. The other statements belong to situation, background and assessment. Structured communication reduces delays in escalation.

Answer

A · "I think he may have sepsis; please review him within 30 minutes."
15.Med-surg: neuro, endocrine & renal

Answer: D · DI gives dilute urine; SIADH gives concentrated urine

Why this is the answer

In DI, lack of ADH effect causes large volumes of dilute urine (specific gravity often below 1.005) with high serum sodium. In SIADH, excess ADH causes low urine output with concentrated urine and low serum sodium.

Answer

D · DI gives dilute urine; SIADH gives concentrated urine
16.Med-surg: neuro, endocrine & renal

Answer: A · Look for causes such as low oxygen, pain, retention or infection

Why this is the answer

Acute confusion after surgery is often delirium. The nurse first looks for causes: hypoxia, pain, retention, constipation, infection, low glucose, dehydration and drugs. Sedation and restraints can make it worse and are a last resort.

Answer

A · Look for causes such as low oxygen, pain, retention or infection
17.Med-surg: GI, perioperative & oncology

Answer: D · It forms a protective coating over the ulcer base

Why this is the answer

Sucralfate binds to the ulcer base and forms a barrier against acid and pepsin. It works best on an empty stomach and can reduce the absorption of other drugs, so doses are separated.

Answer

D · It forms a protective coating over the ulcer base
18.Med-surg: GI, perioperative & oncology

Answer: B · Offload the area, manage moisture, support nutrition and dress it

Why this is the answer

Offloading the sacrum, keeping the skin clean and dry, ensuring adequate protein and calories, and choosing a dressing that keeps a moist healing environment all support healing. Long periods sitting increase sacral pressure.

Answer

B · Offload the area, manage moisture, support nutrition and dress it
19.Maternity & obstetric nursing

Answer: A · Full flexion, with the chin on the chest

Why this is the answer

When the head is fully flexed, the suboccipitobregmatic diameter of about 9.5 cm presents. Extension, as in brow and face presentations, presents larger diameters and can obstruct labour.

Answer

A · Full flexion, with the chin on the chest
20.Maternity & obstetric nursing

Answer: A · Uterine tone, bleeding and newborn injury

Why this is the answer

Precipitous labour increases the risk of cervical and perineal tears, uterine atony and haemorrhage, and of newborn injuries such as bruising or intracranial bleeding.

Answer

A · Uterine tone, bleeding and newborn injury
21.Pediatric nursing

Answer: A · Clean intermittent catheterisation

Why this is the answer

Damage to the spinal nerves causes a bladder that does not empty fully, risking infection and kidney damage. Clean intermittent catheterisation several times a day, taught to parents and later to the child, is the usual approach.

Answer

A · Clean intermittent catheterisation
22.Pediatric nursing

Answer: A · It works best before any exposure to the virus, and young adolescents respond strongly

Why this is the answer

HPV is passed on through sexual contact, so vaccination is most effective before any exposure. Younger adolescents also produce a strong antibody response. The vaccine protects against HPV types that cause cervical and other cancers and genital warts.

Answer

A · It works best before any exposure to the virus, and young adolescents respond strongly
23.Mental health nursing

Answer: A · "The patient will walk with staff for 15 minutes once a day by Friday."

Why this is the answer

A SMART goal states exactly what the patient will do, how much and by when, so that progress can be evaluated. Vague goals cannot be measured.

Answer

A · "The patient will walk with staff for 15 minutes once a day by Friday."
24.Mental health nursing

Answer: C · Provide orientation cues, make sure glasses and hearing aids are used, and involve the family

Why this is the answer

Non-drug measures, such as clocks and calendars, sensory aids, a normal sleep-wake cycle, mobility, hydration and familiar people, help while the underlying cause is treated. Restraints and frequent moves worsen delirium.

Answer

C · Provide orientation cues, make sure glasses and hearing aids are used, and involve the family
25.Nursing math & unit conversions

Answer: 12:55 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

00 → 12 AM

Answer

12:55 AM

Answer

12:55 AM
26.Nursing math & unit conversions

Answer: D = 8.3 mcg/min

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 0.5 mg/h × (1000 mcg/1 mg) × (1 h/60 min)

Calculate

D = 500/60 = 8.333 ≈ 8.3 mcg/min

Answer

D = 8.3 mcg/min
27.Dosage calculations

Answer: D = 660 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

30·22 = 660 mg

Answer

D = 660 mg
28.Dosage calculations

Answer: V = 6.3 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·20 = 250 mg

Volume

V = (250/200)·5 = 6.25 ≈ 6.3 mL

Answer

V = 6.3 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 1500·20/300 = 100 gtt/min

Answer

R = 100 gtt/min
30.IV infusion rates

Answer: Δ = 6.667 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/10 = 100 mL/h

New rate

R = 320/3 = 106.7 mL/h

Percentage change

Δ = (106.7 − 100)/100·100% = 6.667%

Answer

Δ = 6.667%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: U = 1.19 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

325 + 425 = 750 mL

Per kilogram per hour

U = 750/(79·8) = 1.187 ≈ 1.19 mL/kg/h

Answer

U = 1.19 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 2.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 150 = 350 mL

Time

t = 350/125 = 2.8 h

Answer

t = 2.8 h

That is about 2 h 48 min, so the bag runs out at about 17:48.

33.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 95% → 1
on air → 0
SBP 130 mmHg → 0
HR 76/min → 0
alert (A) → 0
T 37.5 °C → 0

Add

NEWS2 = 3 + 1 + 0 + 0 + 0 + 0 + 0 = 4

Answer

NEWS2 = 4
34.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 10/min → 1
SpO₂ 97% → 0
on air → 0
SBP 84 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 34.8 °C → 3

Total and red scores

NEWS2 = 1 + 0 + 0 + 3 + 0 + 0 + 3 = 7
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions